Antipsychotics Linked to Risk of Venous Thromboembolism

Incidence varies by drug initiation timing, dosage, type
By Monica Smith
HealthDay Reporter

WEDNESDAY, Sept. 22 (HealthDay News) -- People taking antipsychotic medication may be at risk for venous thromboembolism, and the risk varies by drug type and potency, according to research published Sept. 21 in BMJ.

Chris Parker, of the Hucknall Health Centre in Nottingham, U.K., and colleagues analyzed data on 15,975 subjects with deep vein thrombosis, 9,557 subjects with pulmonary embolism, and 89,491 matched controls, to determine whether antipsychotic drugs increase the risk of venous thromboembolism and how that risk is affected by antipsychotic type, potency, and dose.

The researchers found that subjects taking antipsychotic drugs in the previous 24 months were at 32 percent higher risk for venous thromboembolism than those not taking antipsychotics. The risk was about twice as high for those who had started a new drug in the previous three months, and was also higher for those taking atypical antipsychotics rather than conventional drugs. The risk tended to be higher for those taking low-potency rather than high-potency drugs.

"There is an association between use of antipsychotic drugs and risk of venous thromboembolism in a large primary care population. The increased risk was more marked among new users and those prescribed atypical antipsychotic drugs," the authors write.

Abstract
Full Text
Editorial

Copyright © 2010 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member